My Body & Lupus

It’s Day 17 of #Lupus awareness month, and although I got a bit sidetracked for a few days… I am back! And ready to spread some fun facts!

I’ve mentioned previously about my relationship with Prednisone. The munchie-inducing, chipmunk cheek giving, bone thinning medicine I take daily, with an assortment of other wonderful medicines, to be able to function even somewhat. 

But I’m not going to focus solely on Prednisone today. I’m going to talk about how Lupus in general affects my body. Let’s start at the top and work our way down shall we? 

Head– Bye Bye Hair.                                       I used to have a head of hair that was fuller than it is now. A few years before being diagnosed I started to notice that my hairline was thinning a bit. I figured it was from putting my hair into a tight bun so often, and opted for bangs to hide it. Have you noticed a reoccurring theme here? I didn’t listen to my body. Well, apparently that is a sign of Lupus, so my rheumatologist says. Again, not incredibly sure how reliable she is at this point. However, Lupus aside, prednisone has not helped with the matter. I can run my hand through my hair, especially when washing it, and pull away with clumps of hair. It’s not nearly as bad as it was when I first started on it, but it still happens. 

Face– Hello Chipmunk cheeks!                     Chipmunk cheeks, or moon face as it’s called is yet another lovely side effect of Prednisone. Geez, okay maybe actually this will be a post focused on it. I absolutely HATE IT. Everyone says I look much better with a fuller face, because apparently I looked deathly ill BEFORE being diagnosed and now I look normal… but again I HATE IT. As if I didn’t have insecurities already. Add moon face to the mix shall we?

Arms. Hands. Fingers.                                     First… and this isn’t just exclusive to my arms, but my joint/muscle pain is horrible. It could be my brain tricking me to thinking that since I know have Lupus to blame, no really a doctor said that to me, but I really don’t think it’s all in my head. Again prednisone probably isn’t helping as it’s a bone thinner over time. I can feel changes in the weather. I have uncontrollable muscle spams. Imagine getting a Charley horse, all over, repeatedly throughout the day. 

I had noticeable veins beforehand, but now I look like a zombie or something with how much more deathly defined they are. You know those movies where a zombie or vampire is going through a change or something and you just see all the veins in their body? That’s what it’s like looking at my arms most days. 

My hands stay swollen a lot. So much, some days I can’t take off the rings I’m wearing. And my fingers, as I said before are in terrible condition. But that’s not all, Lupus (and the medicine) causes me to tremble horribly. I can hold my hand out, and just watch my fingers shake. Here lately when I hold a cup or a plate or hand someone something, they can noticeably see my fingers trembling. In fact, Sunday at lunch my mother asked why I was shaking so much. Oh! But my FAVORITE thing about my fingers, is when THEY have muscle spasms and my fingers lock up in some weird deformed ways. Think of the Butler’s hand in Scary Movie 2… Sometimes my hand looks like that, only I’m in too much pain to jokingly tell someone to “take my strong hand.” 

Tummy Time!                                                     My weight gain has been an emotional roller coaster. When I first got diagnosed, I gained about 25 lbs within a 2 week span. Then I got really sick and lost nearly all of it, and extra. But then my body decided it didn’t like me and enjoyed putting me through the self-confidence battle, and back the weight returned. Not straying too far now either. Visually I don’t find myself appealing, although R would insist I was still very attractive. I have days where I look at myself, especially fresh out the shower, and I cringe. 

Who is this person? 

I hate it, because how can I teach positive body image to my daughter if I myself don’t have it? Granted I have an excuse. 97% prednisone. I’m not sitting around eating a box of twinkies all day. But still… the weight gain is terrible for my confidence. And it’s all gathered in my tummy region. Not even really evenly distributed over my whole body, which I think makes it worse.           

Legs. Ankles. Feet.                                          This was really going to be the focus of this post but oh well. Now, I have bad “edema of the lower extremities”– which is fancy medical talk for swelling of the legs, ankles and feet region. This is what got me first concerned and eventually sent to the doctor blown up like a blueberry. 

Now don’t mind the mis-matched socks. Ain’t nobody got time for that…

These are my ankles AFTER being at work all evening last night. The picture doesn’t do much justice, but you can tell from the right foot that it’s bad enough my sock left an imprint. This happens EVERY SINGLE DAY. Basically it’s usually so bad that I can press in the skin around it and have an indented mark for a minute or two. To make it worse? I’m on three different diuretics, 2-3 of each, AND THIS STILL HAPPENS. By the way, a diuretic if you don’t know is basically a pill to help reduce swelling/water retention. I am on THREE on them. Taking multiples of each. And I still have this problem. Now a lot of this has to do with my terrible kidneys but my terrible kidneys are the effect of Lupus. 

And just like with the arms, my veins are unbelievably more noticeable and the muscle spams are horrible. Occasionally I will even get hip/pelvic pain and have to hobble around like an old lady. 

Other fun symptoms: 

  • Brain fog: Somedays I feel like I’m in a daze, watching myself from outside my body. Like a Sim mindlessly wandering around waiting on directions. Occasionally I forget things almost instantly. Which sucks when it comes to my medicine and remembering if I took it. 
  • Fibromyalgia pain: I was told Fibromyalgia is a fancy term that doctors use when they can’t identify what is causing your pain. Aside from the joint/muscle pain I mentioned earlier, sometimes my skin hurts to the touch. Like even wearing a shirt is painful. 
  • Strength and energy: Mine is not what it used to be, in large part thanks to prednisone. I can barely lift anything over 10lbs. Holding my child is painful for long periods of time. Running around outside or even just playing on the floor, takes a lot of effort. 
  • Bruises: In a previous post I talked abouthow much worse it is now. But the slightest bump, or even getting lab work done makes me blue and purple for days. 

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s